Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 67, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Sep 20, 2018, 11:41 PM CDT for Oconto County, Shawano County, Wisconsin. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 20, 2018, 11:41 PM CDT (04:41 UTC)
- Expired
- Sep 21, 2018, 12:15 AM CDT
- In force
- 34 min
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Oconto County, WI, Shawano County, WI
The radar
The Green Bay radar (KGRB), 39 km from the middle of the area, began a volume at 04:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 4.7 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 512 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 340 m²/s²
- 0-3 km storm-relative helicity
- 454 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted.
249 WUUS53 KGRB 210441 SVRGRB WIC083-115-210515- /O.NEW.KGRB.SV.W.0067.180921T0441Z-180921T0515Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Green Bay WI 1141 PM CDT THU SEP 20 2018 The National Weather Service in Green Bay has issued a * Severe Thunderstorm Warning for... South central Oconto County in northeastern Wisconsin... East central Shawano County in northeastern Wisconsin... * Until 1215 AM CDT. * At 1141 PM CDT, a severe thunderstorm was located 7 miles southwest of Gillett, or 9 miles east of Shawano, moving east at 65 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Gillett, Oconto Falls, Abrams, Bonduel, Morgan, Cecil, Green Valley, Pulcifer, Advance and Shawano Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare immediately for large hail and damaging winds. People outside should move immediately to shelter inside a strong building. Stay away from windows. && LAT...LON 4474 8851 4481 8853 4494 8817 4477 8805 TIME...MOT...LOC 0441Z 255DEG 55KT 4480 8839 TORNADO...POSSIBLE HAIL...<.75IN WIND...60MPH $$ Cooley
2 follow-up statements
210 WWUS53 KGRB 210457 SVSGRB Severe Weather Statement National Weather Service Green Bay WI 1157 PM CDT THU SEP 20 2018 WIC083-115-210515- /O.CON.KGRB.SV.W.0067.000000T0000Z-180921T0515Z/ Oconto WI-Shawano WI- 1157 PM CDT THU SEP 20 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT FOR SOUTH CENTRAL OCONTO AND EAST CENTRAL SHAWANO COUNTIES... At 1151 PM CDT, a severe thunderstorm was located 7 miles southeast of Gillett, or 20 miles east of Shawano, moving east at 55 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Gillett, Oconto Falls, Abrams, Morgan, Green Valley, Pulcifer and Advance. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare immediately for large hail and damaging winds. People outside should move to a shelter, inside a strong building and away from windows. && LAT...LON 4475 8836 4485 8839 4494 8817 4477 8805 TIME...MOT...LOC 0451Z 255DEG 55KT 4484 8818 TORNADO...POSSIBLE HAIL...<.75IN WIND...60MPH $$ Cooley
726
WWUS53 KGRB 210506
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
1206 AM CDT FRI SEP 21 2018
WIC083-115-210516-
/O.EXP.KGRB.SV.W.0067.000000T0000Z-180921T0515Z/
Oconto WI-Shawano WI-
1206 AM CDT FRI SEP 21 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL OCONTO AND EAST
CENTRAL SHAWANO COUNTIES WILL EXPIRE AT 1215 AM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 4475 8836 4485 8839 4494 8817 4477 8805
TIME...MOT...LOC 0506Z 255DEG 55KT 4489 8790
$$
CooleyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 11:23 PM CDT, 18 minutes earlier.
Area forecast discussion, Sep 20, 11:23 PM CDT, 18 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 1123 PM CDT Thu Sep 20 2018 Updated aviation portion for 06Z TAF issuance and new information added to update section .UPDATE... Issued at 1119 PM CDT Thu Sep 20 2018 The air mass across the forecast area seems to be just a little too stable to allow the storms to bring damaging gusts down to the surface. There could still be some isolated strong gusts as the storms head east to the lakeshore, but the overall severe threat has diminished. UPDATE Issued at 934 PM CDT Thu Sep 20 2018 Have coordinated with SPC and arrived at a plan for handling the rest of the evening. A low-end QLCS tornado threat still exists in the current tornado watch area, so will maintain that until the storms move through those counties. However, conditions downstream are less favorable for QLCS tornadoes, so will opt NOT to expand the tornado watch any further east. While there will certainly be a damaging wind threat further downstream, the threat does not appear high enough to warrant issuing a whole new Severe Thunderstorm Watch. So we will continue to handle with statements and warnings as needed, but do not plan to issue a downstream watch. UPDATE Issued at 844 PM CDT Thu Sep 20 2018 The line of storms is now approaching the forecast area. The overall intensity has weakened a little, and radar velocity signatures no longer displayed strong mesovorticies. Shear is still strong (and increasing), but limited destabilization ahead of the line is probably responsible for the weakening. Still expect the line to pose a wind threat as it moves into the area, though the tornado threat has diminished considerably. UPDATE Issued at 558 PM CDT Thu Sep 20 2018 Showers and thunderstorms will continue across the north this evening, but much of the rest of the forecast area will be rain free for a time except for maybe some drizzle. The main concern is the severe potential tonight. The warm front is lifting north and clouds will decrease at least across the far southern part of the area, but it's too late to get destabilization by insolation. However, strong and fairly deep southerly flow in the warm sector will advect the warm and unstable air mass into at least the southern/southwest part of the area. Given the strong shear profiles in place, expected further strengthening of the LLJ, and the squall line forming across southern Minnesota and Iowa, a damaging wind threat is likely to evolve across much of the forecast area. The timing on the models may be a little slow. Current expectations are for the squall line/wind threat to reach the west around 02-03Z, and exit the east 07-09z. Even areas farther north into the forecast area that don't cleanly get into the warm sector will be at risk of getting damaging wind gusts as 50-65kt winds at 850 mb could be dragged down by the heavy rain. The potential for QLCS tornadoes may also exist as 0-3km shear will be high, though it remains to be seen if the low-levels destabilize sufficiently. Also anticipate a period of fairly strong synoptic winds in the low-level subsidence immediately behind the cold front. && .SHORT TERM...Tonight and Friday Issued at 240 PM CDT Thu Sep 20 2018 A warm front continues to struggle making much headway north this afternoon as it currently resides over far southern Wisconsin. Showers and thunderstorms will continue across the cwa with continued isentropic lift overrunning the warm front. Storms that form late this afternoon and early this evening ahead of the cold front could contain damaging winds given the increased low level jet, however large hail and isolated tornadoes will also be possible given the curved hodographs in the low levels. Later this evening and into tonight, additional showers and thunderstorms are possible as a cold front sweeps through the western Great Lakes region. Storms tonight will likely form a line as they move through the region from about 04Z to 08Z. These storms could produce damaging winds with large hail and isolated tornadoes a secondary threat given the high amount of MUCAPE of 1000 to 2000 J/kg with bulk shear values of 50 to 60 knots. However hi- res models weaken the line as it tracks through the area as instability wanes with the loss of daytime heating. The best chance for strong to severe storms will be across the western cwa during the evening hours before where the instability will be maximized. In addition to the severe threat, heavy rainfall of 1 to 2 inches will be possible, especially across northern and central Wisconsin tonight. Given most of the region hasn't had much in the way of rainfall the last two weeks and areas to the north are mainly in sandy soil flash flooding is not expected to be a high threat. The main areas at risk would be Brown County and the Lake Winnebago basin, however these areas are not expected to receive as much rain as the north. High pressure will then build in behind the departing cold front on Friday. However clouds will linger across the western Great Lakes with showers expected at times across the north with assistance from the cool air moving over the warm waters of Lake Superior. Friday will be a rather cool and windy day as 850 mb temperatures plummet to around zero across northern Wisconsin with a tight pressure gradient causing west to northwest winds to gust to 30 to 40 mph. Cold air will continue to stream in throughout the day on Friday with temperatures expected to stay steady or slowly fall during the day with mid to upper 50s across the north and lower to middle 60s across the south and east. .LONG TERM...Friday Night Through Thursday Issued at 240 PM CDT Thu Sep 20 2018 Focus for the long term forecast continues to be the frost potential for Friday night into Saturday morning, and the upcoming storm systems expected for the area. Friday night into Saturday will be a much cooler night. With very light winds and mostly clear skies, low temperatures will drop into the 30s, opening up the possibility to see frost in the typical cool spots in the region. Frost chances still appear isolated at this time. High pressure conditions will follow for the weekend, with return flow bringing temperatures closer to normal for the period, and ending frost chances for the remainder of the extended. The next upper level trough arrives Monday, bringing in a weak cold front Monday night and the next chance to see rain in the region. Drier conditions return Wednesday before another chance for rain arrives Thursday. Temperatures will be below normal Friday night, a few degrees below Saturday afternoon, and then within a few degrees of normal through the rest of the extended. && .AVIATION...for 06Z TAF Issuance Issued at 1119 PM CDT Thu Sep 20 2018 The arrival of the squall line and the warm front has allowed the IFR/LIFR conditions to shift northeast of the area. Strong LLWS will continue overnight with the LLJ overhead. Widespread MVFR ceilings (and IFR in the north) are still expected tomorrow in the wake of the cyclone crossing the region tonight. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE.........Skowronski SHORT TERM.....Kurimski LONG TERM......Uhlmann AVIATION.......Skowronski
Hazardous weather outlook, Sep 20, 11:40 PM CDT, 1 minute before
Hazardous Weather Outlook National Weather Service Green Bay WI 1140 PM CDT Thu Sep 20 2018 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-211100- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 1140 PM CDT Thu Sep 20 2018 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight Isolated strong wind gusts are possible in eastern Wisconsin until about 100 am as a line of thunderstorms sweeps through the area. .DAYS TWO THROUGH SEVEN...Friday through Thursday Frost is possible over northern and parts of central Wisconsin Friday night into early Saturday morning. There is a chance for thunderstorms Monday night and Tuesday but their severe potential is unclear at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. Reports of heavy rainfall or flooding would be greatly appreciated. LMZ521-522-541>543-211100- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 1140 PM CDT Thu Sep 20 2018 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight Southwest winds with gale force gusts are likely late tonight. Thunderstorms are also possible tonight, posing a hazard to mariners. .DAYS TWO THROUGH SEVEN...Friday through Thursday Southwest winds will become northwest on Friday with gale force gusts likely until evening. Thunderstorms are possible again Monday night and Tuesday, posing a hazard to mariners. Skowronski
In the hours before
Local storm report, Sep 20, 10:35 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1035 PM CDT THU SEP 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM TSTM WND GST MILLADORE 44.59N 89.86W
09/20/2018 E35 MPH WOOD WI AMATEUR RADIO
ESTIMATED WIND OF 30 TO 35 MPH.
1025 PM HAIL MILLADORE 44.59N 89.86W
09/20/2018 M0.50 INCH WOOD WI AMATEUR RADIO
DIME SIZED HAIL.
&&
KLBLocal storm report, Sep 20, 10:40 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1040 PM CDT THU SEP 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM TSTM WND GST WAUSAU 44.96N 89.63W
09/20/2018 M51.00 MPH MARATHON WI ASOS
THUNDERSTORM WIND GUST TO 51 MPH.
1032 PM TSTM WND GST WISCONSIN RAPIDS 44.40N 89.84W
09/20/2018 M47.00 MPH WOOD WI AWOS
THUNDERSTORM WIND GUST TO 47 MPH.
&&
MGSpecial weather statement, Sep 20, 10:54 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1054 PM CDT THU SEP 20 2018
WIZ011-013-019>021-031-036>038-045-048-073-074-210500-
Waupaca WI-Southern Marinette County WI-Langlade WI-Outagamie WI-
Winnebago WI-Portage WI-Northern Marinette County WI-
Southern Oconto County WI-Shawano WI-Northern Oconto County WI-
Waushara WI-Forest WI-Menominee WI-
1054 PM CDT THU SEP 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PORTAGE...SOUTHEASTERN
FOREST...SOUTHERN MARINETTE...NORTHWESTERN WINNEBAGO...MENOMINEE...
WAUSHARA...WAUPACA...OCONTO...WESTERN OUTAGAMIE...SOUTHEASTERN
LANGLADE AND SHAWANO COUNTIES UNTIL MIDNIGHT CDT...
At 1053 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Carter to 7 miles northwest of Plainfield.
Movement was east at 55 mph.
Winds gusts of 40 to 50 mph will be possible with these storms.
Locations impacted include...
Stevens Point, Shawano, Waupaca, Wautoma, New London, Berlin,
Clintonville, Redgranite, Gillett and Wittenberg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until midnight CDT for central
Wisconsin.
LAT...LON 4399 8960 4424 8960 4425 8971 4468 8937
4468 8923 4486 8922 4546 8874 4546 8783
4399 8886
TIME...MOT...LOC 0353Z 257DEG 42KT 4543 8867 4428 8959
CooleyLocal storm report, Sep 20, 11:08 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1108 PM CDT THU SEP 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM NON-TSTM WND GST WESTON 44.90N 89.57W
09/20/2018 M50.00 MPH MARATHON WI AMATEUR RADIO
THUNDERSTORM GUST AT SCHOFIELD AVENUE AND ALDERSON
AVENUE.
1000 PM TSTM WND GST WAUSAU 44.96N 89.63W
09/20/2018 E50.00 MPH MARATHON WI AMATEUR RADIO
THUNDERSTORM GUST AT SYLVAN ROAD AND HORSESHOE SPRING
ROAD IN WAUSAU.
&&
MGLocal storm report, Sep 20, 11:11 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1111 PM CDT THU SEP 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM TSTM WND DMG ANTIGO 45.15N 89.15W
09/20/2018 LANGLADE WI LAW ENFORCEMENT
SOME TREES AND POWER LINES DOWN. TIME ESTIMATED BY RADAR.
&&
KLBLocal storm report, Sep 20, 11:18 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1118 PM CDT THU SEP 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 PM TSTM WND GST 4 N IOLA 44.56N 89.11W
09/20/2018 M50 MPH WAUPACA WI PUBLIC
REPORTED NORTH OF IOLA NEAR HWY 49. REPORT VIA SOCIAL
MEDIA.
&&
KLBThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 8:57 PM CDT | Severe Thunderstorm Warning | GRB | Marathon, Portage, Wood | 48 min |
| Sep 20, 9:29 PM CDT | Special Weather Statement | GRB | Langlade, Lincoln, Oneida | 46 min |
| Sep 20, 9:42 PM CDT | Severe Thunderstorm Warning | GRB | Langlade, Lincoln, Marathon | 48 min |
| Sep 20, 10:09 PM CDT | Severe Thunderstorm Warning | GRB | Marathon, Portage, Wood | 51 min |
| Sep 20, 10:18 PM CDT | Special Weather Statement | GRB | Langlade, Menominee, Shawano | 57 min |
| Sep 20, 10:54 PM CDT | Special Weather Statement | GRB | Marinette, Menominee, Oconto, Portage, Shawano, Waupaca and 1 more | 66 min |
| Sep 21, 3:55 AM CDT | Wind Advisory | GRB | Door | 15 hr |
| Sep 21, 2:34 PM CDT | Frost Advisory | GRB | Florence, Forest, Langlade, Lincoln, Marathon, Marinette and 7 more | 17 hr |
| Sep 21, 3:19 PM CDT | Small Craft Advisory | GRB | 8 hr |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.